Alert archive / Arizona / Special Weather Statements in 2012
Special Weather Statement, NWS Tucson, AZ
NWS Tucson, AZ issued this special weather statement at Aug 8, 2012, 7:06 PM MST. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2012, 7:06 PM MST (02:06 UTC)
- Expired
- Aug 8, 2012, 7:30 PM MST
- In force
- 24 min
- Issued by
- NWS Tucson, AZ
The radar
The Tucson radar (KEMX), 96 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 2.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 465 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 3468 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
222 WWUS85 KTWC 090206 SPSTWC SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 706 PM MST WED AUG 8 2012 AZZ502-503-515-090230- BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-TOHONO O'ODHAM NATION INCLUDING SELLS AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 706 PM MST WED AUG 8 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 730 PM MST... AT 700 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 22 MILES SOUTH OF KITT PEAK...OR 27 MILES SOUTHEAST OF SELLS...MOVING SOUTHWEST AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...HIGHWAY 286 SOUTH OF THE JUNCTION WITH ARIVACA ROAD. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3150 11158 3158 11183 3177 11153 3163 11140 TIME...MOT...LOC 0206Z 041DEG 11KT 3163 11157 $$ KD
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 8, 2:34 PM MST, 4 hours 32 minutes earlier.
Area forecast discussion, Aug 8, 2:34 PM MST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 234 PM MST WED AUG 8 2012 .SYNOPSIS...STRONG HIGH PRESSURE WILL BRING HOT TEMPERATURES THROUGH THE WEEKEND WITH NEAR RECORD HIGHS IN SOME LOCATIONS. ENOUGH MOISTURE WILL REMAIN IN PLACE TODAY FOR SCATTERED SHOWERS AND THUNDERSTORMS BY LATE AFTERNOON AND EVENING HOURS. THUNDERSTORMS WILL THEN GENERALLY BE CONFINED TO MAINLY HIGHER TERRAIN AREAS THURSDAY THROUGH SUNDAY BEFORE INCREASING AGAIN EARLY NEXT WEEK. && .DISCUSSION...STORMS ARE FIRING ON SCHEDULE ALONG THE RIM WITH A FEW CELLS POPPING UP ON THE SKY ISLANDS. STILL CONCERNED FOR A DECENT SEVERE WEATHER EVENT TODAY. MODIFIED MORNING SOUNDING STILL SHOWED PLENTY OF CAPE AND MOISTURE TO KEEP THE THREAT HIGH. PLUS WIND SHEAR ON THE MORNING SOUNDING LOOKS BETTER THAN RECENT MEMORY. WE STILL HAVE A FEW DEGREES OF WARMING LEFT TO GO SO ACTIVITY MAY HOLD OFF IN THE VALLEYS FOR ANOTHER 1 OR 3 HOURS...ALTHOUGH RADAR TRENDS HAVE INCREASED SINCE I BEGAN WRITING THIS DISCUSSION. THINKING THE STORMS ALONG THE RIM WILL GENERATE OUTFLOW BOUNDARIES THAT WILL EVENTUALLY PUSH WEST INTO THE LOWER TERRAIN AND MIX WITH THE MOIST UNSTABLE AIR. DOWNBURST WINDS ARE A CONCERN ALONG WITH THE POTENTIAL FOR BLOWING DUST. A FEW HAIL STONES ARE ALSO NOT OUT OF THE QUESTION. DEBRIS CLOUDS FROM THIS MORNING WERE TRACKING AT ABOUT 18KTS SO ANTICIPATE A SIMILAR STORM SPEED TODAY. STILL CONCERNED OVER LOCALIZED FLOODING EVEN WITH THE FASTER STORM MOTION. PRECIP WATER VALUES ARE UP AROUND 1.5 AND THE ACTIVITY MAY FORM INTO AN MCS LATER THIS AFTERNOON/EVENING AND INCREASE THE HEAVY RAIN THREAT. INCREASED POPS FOR TODAY ALONG A NORTHEAST TO SOUTHWEST LINE FROM GREENLEE COUNTY DOWN TO SOUTHERN PIMA. ALSO UPPED QPF AMOUNTS A TAD. THE NEXT BIG CONCERN IS THE HEAT FOR THE NEXT 5 TO 7 DAYS. WE WILL BE DANGEROUSLY CLOSE TO HEAT ADVISORY THRESHOLDS STARTING AS EARLY AS FRIDAY...WITH THE WARMEST CONDITIONS SATURDAY THROUGH MONDAY. ECMWF IS RUNNING WARMER THAN THE OTHER MODELS AND BASED ON THE 850-700MB THICKNESS REGRESSION METHOD...THE TUCSON AREA WILL HOVER AROUND 109 OR 110 SATURDAY THROUGH MONDAY. GFS THICKNESS VALUES ARE RUNNING ABOUT 10 DAM LOWER THAN THE EURO WHICH WOULD KEEP TEMPS DOWN BY ABOUT 4 DEGREES. WITH THE UPPER HIGH EXPECTED TO SIT OVER THE SW...WITH RIDGE AXIS GENERALLY PLANTED SQUARELY OVER THE STATE...AND THE EXPECTED DRYING CONDITIONS THROUGH THE WEEKEND...DECIDED TO ERR ON THE SIDE OF HOT AND INCREASED TEMPS TO JUST BELOW HEAT ADVISORY RANGE FROM SATURDAY THROUGH MONDAY. THESE HOT CONDITIONS MAY EVEN LAST INTO TUESDAY BEFORE THE RIDGE BREAKS DOWN. CONVECTION SHOULD BE RELEGATED TO THE MOUNTAINS WITH VERY LITTLE ACTIVITY REACHING THE LOWER DESERTS OR VALLEYS. CAN NOT COMPLETELY RULE OUT STORMS SO WILL CARRY THE LOW POPS THROUGH THE WEEK. && .AVIATION...SCT TO NUMEROUS -TSRA/-SHRA ESPECIALLY FROM KOLS TO KTUS NORTHEAST TOWARD GRAHAM AND GREENLEE COUNTIES. WIND GUSTS APPROACHING 55 KTS...POSSIBLY GREATER...WITH THE STRONGEST STORMS. OTHERWISE...VFR CONDITIONS AND SURFACE WIND GENERALLY LESS THAN 10 KTS THRU WEDNESDAY EVENING OR 09/06Z. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON AND EVENING. THEREAFTER...BUILDING HIGH PRESSURE ALOFT WILL CONFINE THUNDERSTORMS TO MAINLY NEAR HIGHER TERRAIN STARTING THURSDAY AND CONTINUING THROUGH THE WEEKEND. NORMAL DIURNAL WIND TRENDS OUTSIDE OF STRONG THUNDERSTORM OUTFLOWS. SHOWERS AND THUNDERSTORMS SHOULD INCREASE AGAIN THE FIRST HALF OF NEXT WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. JJB WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 8, 10:31 AM MST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1031 AM MST WED AUG 8 2012 AZZ501>515-090615- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 1031 AM MST WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT EXPECT SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND PUSH WEST ACROSS THE REGION THROUGH THIS EVENING. SOME OF THESE STORMS WILL BE STRONG TO SEVERE AND CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND HEAVY RAINFALL. THE THUNDERSTORM ACTIVITY IS EXPECTED TO DIMINISH ACROSS MOST AREAS BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DECREASED THUNDERSTORM COVERAGE IS EXPECTED STARTING THURSDAY AND CONTINUING THROUGH THIS WEEKEND. THE MAIN WEATHER STORY DURING THIS PERIOD WILL CONTINUE TO BE THE VERY HOT TEMPERATURES IN THE LOWER ELEVATIONS WITH RECORD OR NEAR RECORD HIGHS POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 8, 5:27 PM MST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
527 PM MST WED AUG 8 2012
AZZ504>506-514-090100-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-SOUTH CENTRAL PINAL COUNTY INCLUDING
ELOY/PICACHO PEAK STATE PARK AZ-SOUTHEAST PINAL COUNTY INCLUDING
KEARNY/MAMMOTH/ORACLE AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-
527 PM MST WED AUG 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PINAL AND EXTREME
NORTHEASTERN PIMA COUNTIES UNTIL 600 PM MST...
AT 525 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF ORACLE...OR 10 MILES NORTHEAST
OF ORO VALLEY...MOVING NORTHWEST AT 10 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...BIOSPHERE 2...CATALINA...
SADDLEBROOKE AND ORACLE JUNCTION.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3245 11094 3255 11115 3277 11107 3277 11073
3262 11080 3246 11073
TIME...MOT...LOC 0027Z 117DEG 10KT 3251 11084
KDLocal storm report, Aug 8, 6:02 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
602 PM MST WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TSTM WND GST 11 NW ORACLE JUNCTION 32.67N 111.07W
08/08/2012 M60 MPH PINAL AZ TRAINED SPOTTER
&&
EVENT NUMBER TWC1200058
RSMSpecial weather statement, Aug 8, 6:15 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
615 PM MST WED AUG 8 2012
AZZ502-504-505-090200-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA
INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
615 PM MST WED AUG 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL
COUNTY AND NORTHEAST PIMA COUNTY UNTIL 700 PM MST...
NATIONAL WEATHER SERVICE EMPLOYEES REPORTED A LOCALIZED AREA OF
BLOWING DUST ALONG INTERSTATE 10 NEAR MARANA. THIS BLOWING DUST
WAS PRODUCED BY GUSTY THUNDERSTORM OUTFLOW WINDS MOVING TO THE
SOUTHWEST.
AREAS AFFECTED INCLUDE...MARANA...AVRA VALLEY...SILVER BELL...
RED ROCK AND PICTURE ROCKS.
EXPECT REDUCED VISIBILITIES DOWN BELOW A MILE DUE TO BLOWING DUST
WITH ISOLATED SPOTS OF VISIBILITIES REDUCED TO A QUARTER MILE
OR LESS.
BLOWING DUST CAN QUICKLY REDUCE VISIBILITY...CAUSING ACCIDENTS
THAT MAY INVOLVE CHAIN COLLISIONS AND MULTIPLE PILEUPS. IF
DENSE DUST IS OBSERVED BLOWING ACROSS A ROADWAY...PULL YOUR VEHICLE
OFF THE PAVEMENT AS FAST AS POSSIBLE TO STOP. TURN OFF THE LIGHTS...
SET THE EMERGENCY BRAKE...AND TAKE YOUR FOOT OFF THE BRAKE PEDAL TO
ENSURE BRAKE LIGHTS ARE NOT ILLUMINATED
LAT...LON 3248 11113 3234 11100 3214 11131 3247 11159
3265 11137
KDLocal storm report, Aug 8, 6:26 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
626 PM MST WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM TSTM WND DMG 7 SSW ORO VALLEY 32.34N 111.02W
08/08/2012 PIMA AZ TRAINED SPOTTER
TREE LIMBS DOWN.
&&
EVENT NUMBER TWC1200059
KDLocal storm report, Aug 8, 6:29 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
629 PM MST WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM TSTM WND DMG 3 SW ORO VALLEY 32.40N 111.00W
08/08/2012 PIMA AZ TRAINED SPOTTER
TREES DOWN IN EXESS OF 6 INCHES
&&
EVENT NUMBER TWC1200060
RSMSpecial weather statement, Aug 8, 7:06 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 706 PM MST WED AUG 8 2012 AZZ502-503-515-090230- BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-TOHONO O'ODHAM NATION INCLUDING SELLS AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 706 PM MST WED AUG 8 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 730 PM MST... AT 700 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 22 MILES SOUTH OF KITT PEAK...OR 27 MILES SOUTHEAST OF SELLS...MOVING SOUTHWEST AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...HIGHWAY 286 SOUTH OF THE JUNCTION WITH ARIVACA ROAD. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3150 11158 3158 11183 3177 11153 3163 11140 TIME...MOT...LOC 0206Z 041DEG 11KT 3163 11157 KD
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 5:27 PM MST | Special Weather Statement | TWC | Pinal | 33 min |
| Aug 8, 5:49 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 56 min |
| Aug 8, 5:53 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 37 min |
| Aug 8, 6:15 PM MST | Special Weather Statement | TWC | Pima | 45 min |
| Aug 8, 8:20 PM MST | Areal Flood Advisory | TWC | Pima | 85 min |
Nearby
Special Weather Statements in Arizona, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.